According to a medical study published in Arthritis Care & Research this month, there is a link between the initial use of oral contraceptives and an increased risk of Lupus erythematosus .
Because the ratio of women to men with the autoimmune disease is 9 to 1, and is seen to increase after puberty, scientists have thought for some time that there is an association between hormones and Lupus. This latest study shows a link. It followed 1.7 million women aged 18-45 years for 8 years who had all been prescribed combined oral contraceptives containing progestogen and estrogen. Within the first 3 months of starting on the contraceptives, 786 women were diagnosed for the first time with systemic lupus.
The study was done by researchers at the Center for Clinical Epidemiology at Jewish General Hospital of McGill University in Montreal using data from the United Kingdom General Practice Research Database.
APRIL-08-09: Oral contraceptives linked to lupus risk [UPI: ORAL CONTRACEPTIVES LINKED TO LUPUS]